Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Salt Lake City, UT

September 27, 2014Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 27, 2014, 11:48 AM MDT for Garfield County, Kane County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2014, 11:48 AM MDT (17:48 UTC)
Expired
Sep 27, 2014, 12:15 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 45 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 11:21 AM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.8 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS55 KSLC 271748
SVRSLC
UTC017-025-271815-
/O.NEW.KSLC.SV.W.0043.140927T1748Z-140927T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1148 AM MDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH...
  NORTHWESTERN KANE COUNTY IN UTAH...

* UNTIL 1215 PM MDT

* AT 1147 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTH OF HATCH...OR 24
  MILES NORTH OF KANAB...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HATCH...BRYCE CANYON NATIONAL PARK...ALTON...LONG VALLEY
  JUNCTION...HILLSDALE AND RUBYS INN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3728 11241 3736 11258 3781 11238 3768 11208
TIME...MOT...LOC 1747Z 207DEG 37KT 3739 11247 

$$

GM
2 follow-up statements
069 
WWUS55 KSLC 271804
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1204 PM MDT SAT SEP 27 2014

UTC017-025-271815-
/O.CON.KSLC.SV.W.0043.000000T0000Z-140927T1815Z/
GARFIELD UT-KANE UT-
1204 PM MDT SAT SEP 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR SOUTHWESTERN GARFIELD AND NORTHERN KANE COUNTIES...

AT 1203 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF HATCH...OR 36
MILES NORTH OF KANAB...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
HATCH...BRYCE CANYON NATIONAL PARK...HILLSDALE AND RUBYS INN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3746 11238 3751 11251 3781 11238 3770 11213
TIME...MOT...LOC 1803Z 207DEG 37KT 3754 11237 

$$

GM
251 
WWUS55 KSLC 271813
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1213 PM MDT SAT SEP 27 2014

UTC017-025-271823-
/O.EXP.KSLC.SV.W.0043.000000T0000Z-140927T1815Z/
GARFIELD UT-KANE UT-
1213 PM MDT SAT SEP 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARFIELD AND
NORTHERN KANE COUNTIES WILL EXPIRE AT 1215 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3746 11238 3751 11251 3781 11238 3770 11213
TIME...MOT...LOC 1812Z 207DEG 37KT 3754 11237 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 11:02 AM MDT, 46 minutes earlier.

Area forecast discussion, Sep 27, 11:02 AM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1102 AM MDT SAT SEP 27 2014

.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY. A BROAD UPPER TROUGH WILL REMAIN OVER THE
EASTERN GREAT BASIN THROUGH THE MIDDLE PART OF THE WEEK.

&&

.DISCUSSION...A DEEP CLOSED LOW IS CENTERED OVER EAST CENTRAL CA
THIS MORNING WITH A DEEP MOIST SOUTHERLY FLOW UP THE EAST SIDE OF
THE LOW INTO UT. THE BULK OF THE PRECIP HAS BEEN CONFINED TO THE
WRN CWA SO FAR TODAY WITH AREAS OF HEAVY RAIN. THERE HAVE BEEN
REPORTS OF FLASH FLOODING ACROSS PORTIONS OF WASHINGTON CO AND
EXPECT THIS TO PERSIST AND SPREAD EAST AS THE DAY GOES ON AND THE
HEAVY RAIN BAND SHIFTS EAST.

WILL KEEP THE EXISTING FLASH FLOOD WATCH IN EFFECT. HAVE ALSO
TRANSITIONED TO AN AREA FLOOD WARNING TO COVER A LARGER AREA OF
SRN UT AS FLASH FLOODING COULD BECOME FAIRLY WIDESPREAD THRU MID
AFTN. THERE IS ALSO A SEVERE THREAT FOR SRN UT AS GOOD UPPER
SUPPORT ON THE EAST SIDE OF THE CLOSED LOW INCREASES THRU THE
AFTN.

RAINFALL WILL REMAIN WIDESPREAD ACROSS THE NORTH AND SPREAD EAST
THRU THE REST OF TODAY. SOME DRYING AND STABILIZATION WILL BEGIN
TO SHIFT INTO THE WEST AND THIS WILL WORK EAST OVERNIGHT FINALLY
SHUTTING DOWN THE RAINFALL.

THE UPPER LOW MOVES ONLY SLOWLY EAST THRU TOMORROW AND EXPECTED AT
LEAST SCATTERED CONVECTION TO FILL IN ACROSS MUCH OF THE CWA.

UPDATED EARLIER TO RAISE POPS FOR MOST OF THE CWA EXCEPT FAR ERN
UT FOR THE MORNING. AFTN POPS LOOK GOOD. NO ADDITIONAL UPDATES
PLANNED.

&&

.AVIATION...SECOND ROUND OF SHOWERS AND THUNDERSTORMS WILL IMPACT
KSLC FROM AFTERNOON INTO EVENING.  WITH CONVECTIVE ACTIVITY...EXPECT
CEILINGS BELOW 7000 FT AND MVFR VISIBILITIES.  EXPECT PRIMARILY
NORTH TO NORTHEAST WINDS TO CONTINUE...THOUGH IN VICINITY OF
SHOWERS AND THUNDERSTORMS...ERRATIC WINDS WILL CONTINUE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

WILENSKY/BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 27, 3:04 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 AM MDT SAT SEP 27 2014

UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
304 AM MDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL
BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH
FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT
CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN
STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE.

SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON
MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH
MONDAY.

FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS
BEGINNING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 27, 10:19 AM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1019 AM MDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      IVINS                   37.17N 113.68W
09/27/2014                   WASHINGTON         UT   911 CALL CENTER

            HOMES FLOODED IN IVINS AROUND 600 S AND 400 W.

&&

BARJENBRUCH
Local storm report, Sep 27, 10:55 AM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      7 E SPRINGDALE          37.18N 112.87W
09/27/2014                   KANE               UT   PARK/FOREST SRVC

            CLEAR CREEK WATERS OUT OF BANKS

&&

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 26, 7:05 PM MDTSpecial Weather StatementSLCSalt Lake40 min
Sep 26, 7:08 PM MDTSevere Thunderstorm WarningSLCTooele37 min
Sep 27, 12:29 AM MDTSpecial Weather StatementSLCTooele76 min
Sep 27, 1:44 AM MDTSpecial Weather StatementSLCBox Elder76 min
Sep 27, 2:28 AM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 27, 8:27 AM MDTSevere Thunderstorm WarningSLCWashington33 min
Sep 27, 9:22 AM MDTFlash Flood WarningSLCEmery3 hr
Sep 27, 9:47 AM MDTFlash Flood WarningSLCKane, Washington3 hr
Sep 27, 10:06 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 27, 10:35 AM MDTAreal Flood WarningSLCIron, Kane, Washington6 hr
Sep 27, 10:43 AM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington32 min
Sep 27, 12:30 PM MDTSpecial Weather StatementSLCPiute30 min
Sep 27, 2:17 PM MDTSpecial Weather StatementSLCCarbon13 min
Sep 27, 2:32 PM MDTAreal Flood WarningSLCEmery, Garfield, Iron, Kane, Piute, San Juan and 1 more8 hr
Sep 27, 3:06 PM MDTSpecial Weather StatementSLCDuchesne24 min
Sep 27, 3:58 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Sep 27, 4:52 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.